1. Hair Loss? Yes. Eighty percent fell out three days after my second infusion. Three days later I cut the rest off.
2. Nausea, vomiting, heartburn, dry mouth, diarrhea, constipation or weigh loss? Yes, no, yes, yes, I wish, YES and just starting. After two months and four infusions my gut is suddenly very concerned about what I eat. If I think it will make my poop hard I will not eat it. Why? Click here. I gained five pounds over the first two months of chemo. I think I'll now give that back and then some over the next two months.
3. Slow healing nicks, cuts & viruses? That's a big yes. The problem is except for feeling "different" all the time during chemo - you can't really specifically tell that your white blood count has dropped to almost non-existent and is just barely recovering before the next infusion 14 days later. Every little cut takes four times the normal time to heal. Hang nail? I got band aids for that. This? Ongoing ouchy! Prevention, prevention, prevention. Does your kid have a snuffly nose & a low grade temperature from some unknown "kid virus". If you get it it'll last a week or more where your kid might shake it in a a couple days. I've gone to wearing those lovely blue paper face masks whenever I go into a crowd.
4. Ability to tolerate chemo regimen without interruption? Almost. Before my chemo started my oncologist said it was VERY important to stay with the full treatment without interruption from the side effects. I assured the doctor that would not be a problem. I figure that at 6'2" and 215 pounds I'm a pretty macho dude (at least that's what Nancy assures me of). Ten days after my very first infusion though the hospital lab calls me to tell me my blood count has not recovered enough to have my second scheduled infusion 4 days later. My doctor advised that I needed a shot of Neupogen the next day to raise my white blood count and even hope to have the scheduled infusion three or four days late. Neupogen shots cost $75 each but only if I give the shot to myself and then only if my insurance carrier's selected online pharmacy sends them to me overnight. I've had to give myself a shot after my first & third infusion. In addition to low blood counts, after my first infusion I told my doctor that I didn't poop or even fart for about 10 days. That caused him to be very concerned about paralytic ileus, a possible side effect from the Vinblastine - the "V" in ABVD. He took me off Vinblastine for the second infusion and then ramped it back up. I protested but he assured me that ileus was not to be trifled with and I needed to do whatever it took to become "Mr. Soft Poop".
5. Fatigue and chemo brain? Yes. After the first couple infusions I'd sleep about 24 hours straight on the third & fourth day after the infusion and then need an afternoon nap every other day. I still need naps everyday and the 24 hour nap need can fall on any of the 14 days. My ability to concentrate on something lasts about 15 minutes. Reading the paper? I need a nap afterwards.
6. Bottom line? Chemo sucks!